Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 58, NWS Miami, FL

September 25, 2016Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 25, 2016, 1:35 PM EDT for Miami-Dade County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2016, 1:35 PM EDT (17:35 UTC)
Expired
Sep 25, 2016, 2:05 PM EDT
In force
30 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 30 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WUUS52 KMFL 251735
SVRMFL
FLC086-251830-
/O.NEW.KMFL.SV.W.0058.160925T1735Z-160925T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
135 PM EDT SUN SEP 25 2016

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MIAMI-DADE COUNTY IN SOUTHEASTERN FLORIDA...

* UNTIL 230 PM EDT

* AT 134 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  MICCOSUKEE RESORT...OR 18 MILES NORTHWEST OF KENDALL...MOVING SOUTH
  AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MICCOSUKEE RESORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2590 8070 2588 8046 2562 8052 2567 8080
TIME...MOT...LOC 1734Z 006DEG 10KT 2579 8061 

HAIL...1.00IN
WIND...60MPH
 
$$

IRL
3 follow-up statements
360 
WWUS52 KMFL 251744
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
144 PM EDT SUN SEP 25 2016

FLC086-251830-
/O.CON.KMFL.SV.W.0058.000000T0000Z-160925T1830Z/
MIAMI-DADE FL-
144 PM EDT SUN SEP 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHWESTERN MIAMI-DADE COUNTY...

AT 144 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
MICCOSUKEE RESORT...OR 17 MILES NORTHWEST OF KENDALL...MOVING SOUTH
AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MICCOSUKEE RESORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2588 8071 2584 8047 2562 8052 2567 8080
TIME...MOT...LOC 1744Z 006DEG 10KT 2576 8061 

HAIL...1.00IN
WIND...60MPH
 
$$

IRL
666 
WWUS52 KMFL 251756
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
156 PM EDT SUN SEP 25 2016

FLC086-251830-
/O.CON.KMFL.SV.W.0058.000000T0000Z-160925T1830Z/
MIAMI-DADE FL-
156 PM EDT SUN SEP 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHWESTERN MIAMI-DADE COUNTY...

AT 156 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF SHARK VALLEY OBS TOWER...OR 16 MILES NORTHWEST OF THE REDLAND...
MOVING SOUTHWEST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN MIAMI-DADE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2585 8051 2563 8057 2567 8080 2588 8071
TIME...MOT...LOC 1756Z 035DEG 11KT 2573 8064 

HAIL...1.00IN
WIND...60MPH
 
$$

IRL
002 
WWUS52 KMFL 251805
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
205 PM EDT SUN SEP 25 2016

FLC086-251814-
/O.CAN.KMFL.SV.W.0058.000000T0000Z-160925T1830Z/
MIAMI-DADE FL-
205 PM EDT SUN SEP 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MIAMI-DADE COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS OF 45-
55 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2585 8051 2563 8057 2567 8080 2588 8071
TIME...MOT...LOC 1804Z 006DEG 10KT 2571 8064 

$$

IRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 10:02 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 25, 10:02 AM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1002 AM EDT Sun Sep 25 2016

.UPDATE...Larger upper level low remains over the FL Panhandle
this morning with a weaker vort max offshore the East Central FL
coast. Along with a 30-40kt upper jet nosing into the eastern Gulf
and South Florida, this has helped keep a robust area of
convection going over the Atlantic waters this morning.

While the strongest convection has generally moved east, it
kicked off a robust outflow boundary now heading into the east
coast. Once it reaches the coast, this boundary will provide the
start to convection along the east coast, aided by the east coast
seabreeze as it gets going late morning. Additional convection
will develop along the Gulf breeze around midday, with best
convective coverage (scattered-numerous) over the interior later
in the afternoon. Similar to the past few days, outflow boundaries
may drive late evening convection back towards the coasts.

Steering flow remains light, so slow moving storms and heavy rain
will remain a concern today.

&&

.PREV DISCUSSION... /issued 751 AM EDT Sun Sep 25 2016/

AVIATION...Widespread shra/tsra ongoing over waters this
morning, though land areas currently dry and VFR. Expect a similar
convective evolution to Saturday, with sct tsra developing along
both seabreezes by 16Z, maybe earlier for east coast sites if
convection over Atlc kicks off a more robust outflow boundary.
VCTS for all sites 16Z- 00Z, with potential for later tempo groups
as convective trends become more clear. VCSH for east coast sites
00Z-03Z as lingering convection wanes. Light/vrb winds this
morning becoming ESE 8-10kt east coast and WNW Gulf.

PREV DISCUSSION... /issued 501 AM EDT Sun Sep 25 2016/

DISCUSSION...Several factors are contributing to sustained
convection early this morning mainly across the Atlantic waters.
There is a nearly stationary upper level low across the Florida
panhandle. On the eastern periphery of that a mid-level trough and
500 hpa vorticity maximum is across portions of Martin and Palm
Beach counties and extends eastward into the adjacent Atlantic
waters.

Forecast for today...The global models indicate that the 500 hpa
vorticity patch lifting slowly northeast through the day. However
the upper low across the eastern Gulf is expected to remain mainly
stationary today. Similar to the last several days tropical
moisture will continue to dominate the region and cooler than
normal mid-level temperatures will continue as well. By this
afternoon another round of active convection is forecast with
numerous showers and scattered thunderstorms across the peninsula.
The Atlantic waters is also expected to have some enhanced
convective activity today especially east of Palm Beach county.
The stronger thunderstorms may be capable of producing small hail,
similar to the last couple of days.

Rip current and waterspout potential today...Light and variable
winds and low seas will result in little risk for rip currents
across the Atlantic and Gulf coast beaches today. Conditions
continue to be favorable for waterspouts today. Forecast soundings
indicate the low level wind profile will be favorable and recent
satellite imagery indicates cloud convergence bands across
portions of the Gulf and Atlantic waters.

Forecast for Monday through mid-week...The global models continue to indicate
a mid to upper level trough persisting across the eastern Gulf
and Florida peninsula into Tuesday, with tropical moisture
continuing across South Florida and regional waters. Afternoon and
evening showers and thunderstorms are forecast for Monday and
Tuesday.

Extended forecast...The global models continue to indicate a cold front
entering north Florida later in the week, but not having any direct
impacts on South Florida. Extended guidance does not indicate much of an
impact on regional temperatures either.

MARINE...Although easterly winds around 10 knots or less are
forecast to return to the regional waters later today and tonight,
there is uncertainty in the short term wind forecast given the
upper level trough across the eastern Gulf. The trough is forecast
to continue across the eastern Gulf into the early part of the
week with guidance indicating some variability in the wind
forecast with each model update, so the wind forecast will likely
continue to vary. By mid-week there is general consensus amongst
the global models indicating a cold front along the Atlantic
seaboard with light southwesterly winds possible by mid-week. Gulf
seas are forecast to be around 1 foot or less at times through
mid-week with Atlantic and Gulf stream seas generally 2 feet or
less through this period.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  88  74  89  75 /  60  50  60  40
Fort Lauderdale  89  76  89  76 /  60  50  50  50
Miami            90  75  90  76 /  60  50  60  40
Naples           90  74  88  75 /  50  40  50  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...60/BD
UPDATE...88/ALM
AVIATION...88/ALM
Hazardous weather outlook, Sep 25, 10:15 AM EDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1015 AM EDT SUN SEP 25 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
260000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
1015 AM EDT SUN SEP 25 2016

...A FEW STRONG THUNDERSTORMS CAPABLE OF LOCALIZED FLOODING...
...WATERSPOUTS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE
GULF AND EAST COASTS LATE THIS MORNING, BECOMING NUMEROUS ACROSS
ALL OF SOUTH FLORIDA INTO THE AFTERNOON AND EVENING. LIGHTNING IS
THE PRIMARY THREAT, BUT A FEW OF THE THUNDERSTORMS MAY HAVE GUSTY
WINDS AND CAUSE LOCALIZED URBAN FLOODING.

WATERSPOUTS: WATERSPOUTS ARE POSSIBLE OVER ALL SOUTH FLORIDA
WATERS TODAY.

WIND: THUNDERSTORM WIND GUSTS OF UP TO 50 MPH ARE POSSIBLE.

FLOODING: TORRENTIAL DOWNPOURS FROM THUNDERSTORMS MAY CAUSE
LOCALIZED URBAN STREET FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY, ESPECIALLY DURING THE AFTERNOONS AND
EARLY EVENINGS. LIGHTNING WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 25, 1:08 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
108 PM EDT SUN SEP 25 2016

FLZ071-073-075-251815-
MAINLAND MONROE FL-INLAND MIAMI-DADE COUNTY FL-
INLAND BROWARD COUNTY FL-
108 PM EDT SUN SEP 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS FOR
NORTHEASTERN MAINLAND MONROE AND NORTHWESTERN MIAMI-DADE COUNTIES
UNTIL 215 PM EDT...

* AT 108 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
  MILES NORTHWEST OF MICCOSUKEE RESORT...OR 19 MILES SOUTHWEST OF
  MIRAMAR...MOVING SOUTHWEST AT 15 MPH.

* THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE
  WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
  UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
  STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  FORTYMILE BEND...SHARK VALLEY OBS TOWER...MICCOSUKEE RESORT AND
  EVERGLADES NATIONAL PARK.

LAT...LON 2598 8066 2588 8042 2548 8065 2571 8099
TIME...MOT...LOC 1708Z 041DEG 12KT 2584 8062

ALM

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 2:13 AM EDTSpecial Marine WarningMFL32 min
Sep 25, 2:43 AM EDTSpecial Marine WarningMFL32 min
Sep 25, 1:08 PM EDTSpecial Weather StatementMFLMiami-Dade67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.